# SDR 2022FA0000679

- Difficulty date: September 10, 2022
- Submitted: November 9, 2022
- Operation: General aviation
- Aircraft: N3MK
- Make and model: Cessna 177RG
- Engine: Lyc IO360A1B6D
- System (JASC): 2434 · DC Generator-Alternator
- Part: Alternator
- Part number: DOFF10300J
- Part serial: A2260113
- Condition: Defective
- Location: Engine
- Part time: 55 hours, 14 cycles
- Stage of operation: CR
- How discovered: O
- Nature of condition: J
- Precautionary procedure: A

## Discrepancy

ALTERNATOR FAILED DURING FLIGHT.  UPON DISCOVERING THE LACK OF CHARGE ON THE AMMETER, WE CYCLED THE ALTERNATOR POWER SWITCH AND CIRCUIT BREAKER, WITHOUT SUCCESS.  WE THEN INFORMED APPROACH CONTROL OF OUR ALTERNATOR ISSUE AND REQUESTED DIRECT KSSF.  UPON REACHING THE EXIT BOUNDARY OF THE KAUS CLASS C SURFACE AREA, WE REQUESTED TO "GO DARK" WITH ELECTRONIC POWER SHUT OFF TO PRESERVE BATTERY POWER FOR GEAR OPERATION, LIGHTS, AND RADIOS UPON APPROACHING OUR DESTINATION.  AUSTIN APPROACH CONTROL APPROVED OUR REQUEST AND WE SUBSEQUENTLY LANDED AT KSSF NORMALLY, WITHOUT INCIDENT.  UPON INSPECTION BY MECHANIC, IT WAS DISCOVERED THAT ONE OF THE BOLTS HOLDING THE ALTERNATOR TOGETHER HAD BROKEN, ALLOWING EXCESSIVE VIBRATION OF THE UNIT, ULTIMATELY CAUSING FAILURE.
